Site news

A new ordeal

 
Picture of Timm Timmothy
A new ordeal
by Timm Timmothy - Wednesday, 17 October 2018, 10:10 PM
 

Back in 2011, I had a huge life crisis that nearly destroyed my life.  It started with work stress then I started getting physical sensations -- burning, tingling in limbs.  This was new to me and it led me on a 6 month journey through hell that included many doctors, tests and days lost.  At some point, I realized maybe it wasn't organic.  I found Sarno's divided mind and it resonated with me.  I made a full recovery and although I get the sensations when times get rough I have always ignored them.


Fast forward to 2018.  After 6 years on SSRI, I went drug free.  I was doing fine but once again work got me feeling very vulnerable like 2011, and I had a couple of medical tests that sent me over the edge.  I thought I had high Blood pressure and had to retake a CBC and a few other tests.  My senses were heightened.  I began having the limb sensations again in a big way but ignored.  When I got the news that everything was normal, the very day, my sense of relief turned into anxiety as I began to feel light headed.  I had a flu shot that day so I thought maybe that was it.  2 weeks later I am still light headed - not flu shot or allergies.  I have started the SSRI back again but never had an issue with it before.  it feels like the symptom imperative but how to be sure.  I have definitely had some family and life issues this year in a big way.  I would love to be able to rest my head on my pillow and say, this is just TMS again. 

Picture of Chana Kaminker
Re: A new ordeal
by Chana Kaminker - Thursday, 18 October 2018, 10:31 AM
 

Hi Timm.  There can be severe withdrawl from SSRI's, especially if you took them for 6 years. It takes a long time to entirely get out of your system and many people go back on because they or their doctors think they have relapsed but it is really just the physical withdrawl symptoms which in some cases can be extreme. You can have dizziness, headaches, brain and body zaps, tremors and more. In fact, you can have many unpleasant side effects on these meds as well (as I'm sure you know). Not to say that TMS is not a part of this picture since when you worry about anything that fear always fuels the pain, sickness, discomfort, etc.  Hope that helps.

Picture of Timm Timmothy
Re: A new ordeal
by Timm Timmothy - Thursday, 18 October 2018, 11:54 AM
 

Thank you for the reply.  I got off in February and didnt have any issues.  I went back on SSRI a month ago and have had this for 2 weeks.  I guess it could be a symptom of going backnin but i never had an issue before or when i got off earlier this year.

Picture of Katie Greene
Re: A new ordeal
by Katie Greene - Thursday, 18 October 2018, 5:40 PM
 

Hi Timm,

I was just reading some of The Divided Mind yesterday and in it mentions the use of medications for treatment of anxiety and depression.  I think that both of these are TMS equivalents and using medication helps to relieve the symptoms, however, we are still not dealing with the root cause of the anxiety or depression.  Just as with pain, we can take meds or got to PT or get massage to help manage the pain but if we are not attending to the psychology behind the symptoms then they will persist.  

I am wondering if going back on the meds (which is not a bad thing) has simply caused your mind to find another physical way to manifest some of the emotional tension and stress that is happening in your life?  I hope that makes a little sense.  I too have gone off then gone back on antidepressants and the whole process is tough.  I think I really beat myself up about having to go back on them, which doesn't help, but this was before I knew about TMS.  I hope that you are not doing the same and getting down on yourself for going back on meds.

Good luck with everything.



      

Picture of Timm Timmothy
Re: A new ordeal
by Timm Timmothy - Thursday, 18 October 2018, 7:38 PM
 

Thank you for the thoughtful insight.  I agree that i have not dealt with my issue and also was disappointed going back on the SSRI.  I am not really sure how to deal with it.  My issue is about shame and inferiority from my child hood and the vulnerability i feel as an adult of returning to that place.  Work got stressful, i was worried about losing my job and career and trying to imagine what i would do then.  Then the spiral happened, just like 2011.  Not worried about work anymore but rather dieing now.

Picture of Howard Schubiner
Re: A new ordeal
by Howard Schubiner - Thursday, 18 October 2018, 9:56 PM
 

Thanks everyone.

I would be careful of ascribing too many symptoms to withdrawal, especially when it has been so long and there were no problem initially when getting off of the medications. Most withdrawal symptoms occur in the very early days after stopping the medications.

It seems clear to me that your brain will try to "get your attention" with physical symptoms when you are under stress. So, join our club! You're in! 

In addition to generating the physical sensations in your limbs, the brain is quite good at creating anxiety and lightheadedness. Not to mention fatigue, depression, insomnia and a whole raft of other exciting symptoms!! :)

Therefore, what is happening now is that your brain tried to scare you a bit with the old symptoms of limb sensations, but that didn't work. You quickly recognized those as TMS/MBS.

So, it just moved on to send something different: lightheadedness. So, there you have it. It is TMS and you can relax and treat it just as you have the "old" TMS symptoms.

You will be fine!!

Best, Howard